How to Treat Chemo-Induced Hiccups
Among the many side effects of chemotherapy, hiccups may seem like only a minor concern, but in reality, this often-overlooked phenomenon can seriously impact a patient’s quality of life. That’s because the hiccups linked to cancer and chemotherapy are not the usual variety; patients have reported hiccups that last 24 hours or more, disrupting sleep, meals, and daily activities to such an extent that patients end up exhausted. While the research on hiccup treatments for chemo patients is still in an early phase, there are a few common denominators that may indicate a cause, at least in some patients. If you’d like to learn more about how to treat chemo-induced hiccups, continue reading as the experts at Chemo Mouthpiece™ explain.
What Causes Hiccups in Cancer Patients?
While explanations on the mechanics of a hiccup are easy to find (for those who are interested, it’s an uncontrolled contraction of the diaphragm), the cause of this biological process has yet to be revealed. Common explanations include the irritation of a local nerve, excessively fast consumption of a carbonated drink, or even simple excitement. For a cancer patient, however, this usually harmless phenomenon can have serious consequences.
If hiccups continue for more than a few days, they’re called “persistent” hiccups; those that continue for longer than a month are “intractable” hiccups. People with either condition will almost certainly need medical attention, the nature of which will depend on the likely cause of their hiccups. In most cases, some medication is responsible, but narrowing down precisely which drug is causing them can be very difficult.
Treating Hiccups During Chemotherapy
Cancer patients are often on complex combinations of medications in addition to their chemotherapy drugs – medications aimed at reducing nausea, improving sleep, easing pain, and generally controlling the side effects of their primary treatment. To find out what’s causing a patient’s hiccups, doctors often have to rely on trial and error, removing one medication at a time from a patient’s regimen. One study suggests that corticosteroids used to combat nausea are a leading suspect, especially the drug dexamethasone. Your doctor may also have some success changing you to a different chemo medication, as some reportedly can cause hiccups.
Because patients’ responses to medication can vary widely, narrowing down the exact cause of prolonged hiccups in one specific case often requires more than just a quick change in treatment. Your cancer care team may be reluctant to move you off a medication that’s working, leaving you to wonder what, if anything, can be done to mitigate your exhausting condition. Below are a few tips for what to do if you can’t stop hiccuping:
- Try taking deep, slow breaths into a paper bag at intervals of 10 breaths. Don’t do this for longer than one minute.
- Drink water slowly. Some have had success with gargling ice water as well.
- Slowly eat a piece of dry bread.
- Put a teaspoon of sugar in your mouth and let it sit a moment, then swallow it.
- Take a deep breath, holding it for as long as you can. Do this several times.
- Try taking a deep breath as you slowly raise your arms up at your sides. Hold your arms up as you hold your breath. Once you can’t hold it any longer, let out the breath as you slowly lower your arms.
- Try sucking on a lemon or drinking peppermint water.
- Don’t force yourself to eat.
If home remedies fail, your doctor may place you on one of several medications, including muscle relaxers or sedatives. Try talking to your doctor if you are experiencing persistent hiccups; they can work with you to find a solution you’re comfortable with.
Other Common Chemotherapy Side Effects
While draining, month-long hiccuping spells might seem like a brutal side effect of chemo – and many would say they are – there are many other conditions that can be equally debilitating. Nausea and vomiting can make it extremely difficult to keep food down, leading to malnutrition that can force your doctor to delay treatments, in some cases. Dehydration is also a potential issue, though water is typically easier to keep down than food. Nerve pain is a possibility, and it can be tough to treat; some patients report nerve damage that lasts the rest of their lives.
One of the more common side effects of chemotherapy is a condition called “chemo brain,” in which a mental fog descends on the patient, making concentration difficult and affecting the patient’s overall mood and quality of life. Oral mucositis is another side effect that can become debilitating very quickly. Patients who experience this condition – which comes with painful mouth sores and inflammation, plus a risk of developing an infection – often say that it is one of the worst they face during their treatment. These side effects tend to be almost impossible to treat, but in some cases, a solution is possible.
Combat Oral Mucositis with the Cooling Power of the Chemo Mouthpiece™
If you or someone you know is struggling with the symptoms of oral mucositis, we can help. The Chemo Mouthpiece™ is an advanced yet easy-to-use oral cryotherapy device used to shrink the blood vessels of the mouth during treatment, thereby limiting the chemo drugs’ access to the vulnerable tissues there. Simply freeze the Chemo Mouthpiece™ in your home freezer, then bring it with you to your treatment and hold it in your mouth as the chemo medications circulate through your system, and you’ll see the difference for yourself. To learn more about this one-of-a-kind medical device, visit the Chemo Mouthpiece™ online or call (866) 461-7518 today.